Maryland, 2018Damaging Wind in Maryland, September 7, 2018
September 7, 2018 · NWS LWX · 1 event in 1 county or zone
A pair of surface cold fronts interacted with a moist and warm unstable air mass to generate showers and thunderstorms. One thunderstorm became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of surface cold fronts interacted with a moist and warm unstable air mass to generate showers and thunderstorms. One thunderstorm became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 7, 1:53 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 7, 1:53 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Fri Sep 7 2018
.SYNOPSIS...
A frontal zone will cross the region today and tonight and
stall south of the area over the weekend. An area of low
pressure, the remnants of Gordon, will then move through the
Ohio Valley and into the eastern Great Lakes Sunday and Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Initial surface boundary this afternoon remains in position from
near southern Maryland westward into central VA and across the
Potomac Highlands. A secondary front, currently located across
PA, is on the move southward.
The stalled boundary will serve as the initial focus for much
of this afternoon and evening's convection, while the secondary
front will move southward into the area, and serve as the focus
for additional rain tonight and through this weekend.
With the warm and humid air mass in place, MLCAPE values from
1500-2500 J/KG have developed. This in concert with convergence
along the frontal boundary and low level flow turning more
easterly, shower and thunderstorms have begun to develop across
the higher terrain of central VA and eastern WV. While some
activity is possible just about anywhere, including along the
bay/river breezes, initial concentration of activity will
occur across the Potomac Highlands and west of the Blue Ridge
during the mid afternoon hours, with propagation eastward
during the late afternoon and evening. With precipitable water
values near 2 inches, and potential for both slow storm motions
and training, flash flooding is a concern. The current iteration
of the flash flood watch is the location where the highest
confidence exists for rain rates to possibly exceed flash flood
guidance. As convection moves eastward, hi-res model guidance
indicates that it may be somewhat progressive, reducing the
flash flood risk further east. However it is possible that a
short- fused extension may be necessary eastward in northern VA,
the DC metro, and southern MD.
With high CAPE values, a marginal severe threat exists as well,
but weak shear (20 knots 0-6km) will limit threat.
Convective activity will trend downward during the first half of
the night. However, as secondary front pushes southward, as well
the reflection at 850/925, convergence will be on the increase,
and showers will likely redevelop. Based on convergence
signatures between 925/700mb a band of heavier rain may develop
in the late night/early morning hours. The location remains
uncertain at this time, with the NAM and several hi-res models
favoring PA or near the PA/MD border while several other pieces
of guidance highlight areas closer to the metros.
Lows tonight will range from the mid 60s to low 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Cool northeasterly flow associated with strong cold air damming
will occur on Saturday. Areas of light rain and showers (or
drizzle) will likely be around much of the area during the day.
Will have to monitor for the potential of a band of heavier rain
as noted above during the first half of the day. Some drier air
may begin to work into the northern half of the region by the
afternoon, so shower coverage may trend downward. Temperatures
will not go very far from their morning lows, with highs from 65
to 75F.
Southeasterly flow will increase Saturday night as the hybrid remnant
low of Gordon begins to move through the Ohio Valley. More
widespread rain is expected to develop during the overnight
hours, and may become heavy at times by Sunday morning. Lows in
the upper 50s to low 60s.
As the low moves through the Ohio Valley and towards the Great
Lakes during the day Sunday, periods of rain are expected, and
may be heavy at times, especially in the southeast upslope
regions of the highlands/Blue Ridge, and a flood watch may
become necessary. Lows Saturday night in the 50s/60s with highs
Sunday in the 60s to low 70s. The rain will become more showery
Sunday night as the low moves northeastward.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A warm front will move northward through our region early
Monday morning. Winds will shift out of the south leading to the
transport of warm and moist air into our region. Precipitable
water values are expected to rise up into the two inch range
with temperatures reaching the mid to upper 80s on Monday. A
southerly flow will continue into Tuesday leading to daytime
temperatures rising up into upper 80s to low 90s with increasing
moisture. Convective showers and thunderstorms will be possible
both Monday and Tuesday with some storms having the potential to
become strong to severe and produce heavy rain.
Wednesday into Thursday, a cold front will move into the region and
stall through Thursday. In this period, there will be the
potential for Hurricane Florence to affect the United States. At
this time the exact path at which the storm will take is
unknown. The best course going forward is to check the National
Hurricane Center for updates on the forecasted track of Florence
and as we get closer to next week we will provide more
information as we obtain it.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Primarily VFR expected today, however, main concern will be
developing scattered showers and t-storms, especially this
evening. Any storm may result in brief reductions to IFR along
with a brief strong wind gust.
A prolonged period of reductions is then expected from late
tonight through Sunday night as cool and moist northeasterly
flow develops. Low ceilings and areas of light rain/drizzle are
likely from late tonight through Saturday. MVFR is likely and
IFR is possible. Widespread rain and associated MVFR/IFR is
then expected Saturday night through Sunday night.
Scattered showers and thunderstorms will be possible both Monday
and Tuesday with potential for sub-VFR conditions.
&&
.MARINE...
Winds generally sub-SCA today and tonight, but scattered
thunderstorms this afternoon into tonight may produce localized
gusty winds. Winds likely to increase Saturday and Saturday
night behind a secondary front, with SCA in effect. Remnant low
moving northeast well to our northwest will likely keep winds
gusty on Sunday, with SCA remaining likely. Widespread rain is
likely Saturday night and Sunday.
Scattered showers and thunderstorms are possible with a southerly
flow on Monday. The long southerly fetch could lead to the risk
for wind gust over 18 knots and the need for a small craft
advisory.
On Tuesday, winds will continue to be out of the south but look to
be much lighter. The threat for scattered showers and thunderstorms
will continue.
&&
.TIDES/COASTAL FLOODING...
Onshore winds out of the north and east will persist into the
weekend and strengthen Saturday afternoon and Sunday. This will
bring an increasing threat for minor and potentially moderate
coastal flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ501-502.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>031-
036>040-050-051-501>504-507-508.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ050>053-
055-501>506.
MARINE...Small Craft Advisory from 6 AM Saturday to 6 AM EDT Sunday for
ANZ530>533-538>541.
Small Craft Advisory from 11 AM Saturday to 6 AM EDT Sunday
for ANZ534-537-542-543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MMHazardous weather outlook, Sep 7, 5:19 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
619 PM EDT Fri Sep 7 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-082230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
619 PM EDT Fri Sep 7 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flash Flood Watch is in effect for much of the area through 11
PM. An isolated damaging wind gust is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Locally heavy rain may produce isolated instances of flooding
Saturday, and again Saturday night through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-082230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
619 PM EDT Fri Sep 7 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flash Flood Watch is in effect for much of the area through 11
PM. An isolated damaging wind gust is also possible.
A severe thunderstorm with damaging wind gusts is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Locally heavy rain may produce isolated instances of flooding
Saturday, and again Saturday night through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Sep 7, 5:38 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EDT FRI SEP 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FLOOD 1 WSW BLADENSBURG 38.94N 76.94W
09/07/2018 PRINCE GEORGES MD FIRE DEPT/RESCUE
VEHICLE STALLED IN HIGH WATER IN THE 4700 BLOCK OF
UPSHUR STREET.
&&
EVENT NUMBER LWX1801901
DHLocal storm report, Sep 7, 5:42 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT FRI SEP 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLOOD 1 SSE TAKOMA PARK 38.97N 76.99W
09/07/2018 PRINCE GEORGES MD FIRE DEPT/RESCUE
6500 BLOCK OF KNOLLBROOK DRIVE UNDERWATER WITH MULTIPLE
VEHICLES STRANDED.
&&
EVENT NUMBER LWX1801902
DHLocal storm report, Sep 7, 5:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
651 PM EDT FRI SEP 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLOOD 1 W ADAMS MORGAN 38.92N 77.05W
09/07/2018 DISTRICT OF COLUMB DC BROADCAST MEDIA
ROCK CREEK PARKWAY CLOSED DUE TO FLOODING BETWEEN BEACH
DRIVE AND THE KENNEDY CENTER.
&&
EVENT NUMBER LWX1801903
DHThunderstorm Wind, Howard
- When
- September 7, 5:55 PM EST
- Where
- Howard County, 1.75 mi WNW of Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.210, -76.910
A tree was blown down in the 6400 block of South Wind Circle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 7 to 9, 20183 deaths · 2 events
- Flooding and Heavy Rain in West Virginia, September 7 to 10, 20181 death · $22,000 · 14 events
- Flooding and Heavy Rain in Pennsylvania, September 7 to 10, 2018$166,000 · 64 events
- Flood in Iowa, September 7 to 9, 2018$350,000 · 1 event
- Flash Flooding in Texas, September 7, 2018$203,000 · 12 events
- Tornado and Flash Flooding in Indiana, September 7 to 8, 2018$97,000 · EF0 · 11 events
- Flash Flood and Lightning Strike in Missouri, September 7 to 8, 2018$50,000 · 2 events
- Heavy Rain in Ohio, September 7 to 10, 201815 events
- Flash Flood and Flooding in Maryland, September 7, 20188 events
- Flash Flood and Flooding in Ohio, September 7, 2018$1,000 · 7 events
- Flash Flooding and Damaging Wind in New Jersey, September 7, 201850 kt wind · 7 events
- Flash Flooding in Illinois, September 7 to 8, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775295.